THE blood-thinning drug warfarin causes more haemorrhages in patients than previously thought, a new study has warned.
People taking the drug have a 12 per cent chance of suffering internal bleeding within the first 30 days of taking it.
The medication is used to prevent strokes and blood clots in a range of patients and is one of the most commonly prescribed medications in Scotland.
The new study has also found that the risk of haemorrhage in the first year of taking the drug was as high as 4.6 per cent in the elderly and 3 per cent in younger people.
Previous studies reported the risk of bleeding to be far lower – suggesting that around one in 100 people were at risk of suffering internal bleeding after they first started taking the drug.
The leader of the new study, Tara Gomes, of the Institute for Clinical Evaluative Sciences in Toronto, said: “The rate of haemorrhage in our study is considerably higher than those reported in randomised controlled trials of warfarin therapy, which have ranged between 1 and 3 per cent in a year.”
She said the overall risk for users suffering a haemorrhage, when all age groups were taken into account, was 3.8 per cent. People aged over 74 were at the most risk, at 4.6 per cent.
The research team studied 125,000 patients who used warfarin over a 13-year period between 1997 and 2008 for the study, published in the Canadian Medical Association Journal.
The research found that the most common internal bleeding was gastrointestinal haemorrhages, which accounted for 63 per cent of all related hospital admissions.
They found that almost one in five, 18 per cent, of patients who took the drug who were admitted to hospital for haemorrhages died within a week.
Ms Gomes said: “There are currently no large studies offering real-world, population-based estimates of haemorrhage rates among patients taking warfarin.
“This is needed for future comparisons with new anticoagulant agents once they are widely used in routine clinical practice.”
Just under 800,000 prescriptions for warfarin were issued to patients in Scotland last year at a cost of almost £2 million.
Director of the Stroke Association in Scotland, Maddy Halliday, said: “Warfarin is commonly used to treat patients with atrial fibrillation in order to reduce their risk of stroke.
“However, it is not suitable for everyone and as with many medications, it does carry side effects.
“This research suggests that warfarin could lead to bleeding in the brain in more patients than initially thought.
“However, more research is needed in this area, and warfarin should not be discounted as an effective treatment for atrial fibrillation. It’s important that patients already taking warfarin do not stop taking it.”
Doireann Maddock, senior cardiac nurse at the British Heart Foundation, said: “There is a wealth of evidence to support the use of warfarin for people with atrial fibrillation.
“However, people who take warfarin should be monitored closely to make sure their blood does not become too thin. Monitoring blood thinness closely and ensuring this stays within a safe range will reduce the risk of haemorrhage.”